A 72 year old female with COPD, CHF, HTN, CKD and DM2 comes in to your ED with new onset nausea and vomiting.  She is accompanied by her daughter who says that she takes many medications, but that her mother often forgets which ones she has taken, or how often she is supposed to take them.  The patient also complains of yellow blurry vision, and that her chest feels "funny."  She appears diaphoretic and short of breath.


After speaking for a moment, you decide to evaluate her vitals and examine her:

  • Vitals: P 45 | RR 22 | BP 110/82 | SpO2 94%
  • Physical Exam:
  • Gen: Anxious, sitting upright in the stretcher
  • HEENT: normocephalic, atraumatic, PERRLA, EOMI, non-jaundiced, visual acuity intact, no LAD
  • Pulm: CTAB
  • CV: Bradycardic, irregular, no murmurs, rubs, gallops
  • Abd: +BS, soft, diffusely tender
  • Ext: no edema, full range of motion
  • Skin: diaphoretic, normal color

Considering her exam, what studies are you most concerned to acquire? What requires your attention immediately?

The following strip is noted when the monitor is hooked up. Click to view:

The EKG shows a Mobitz II 2nd degree heart block. In this type of heart block the lesion is generally located distal to the Bundle of His, at the level of the Purkinje system. While per the ACLS algorithm atropine would not be an incorrect choice, it is likely not going to be as effective as pacing in this situation because atropine, an antimuscarinic agent, works at the AV node. Pacing delivers an electric shock at a rate and amplitude which you select to stimulate the heart to beat at a faster rate

What is going on?

This is a case of digoxin toxicity. Digoxin is a drug commonly used in patients with congesitve heart failure and atrial fibrillation but has a low therapeutic index. At toxic levels (>12ng/mL) it can have serious side effects including bradyarrhythmias. Other signs and symptoms classic for digitalis toxicity are yellowing of vision and GI symptoms. It is important to get a BMP on these patients as they are often hyperkalemic. A digitalis level can also be drawn to help diagnose overdose. In patients who are dig toxic, DigiFab, an antibody which is a competitive inhibitor of the Na+/K+ ATPase which digoxin binds, can be used. DigiFab is dosed by multiplying the digoxin level in ng/mL times the patient’s weight in kilograms, divided by 100. This number represents the number of vials of DigiFab to administer. Activated charcoal may also be utilized within the first hour of ingestion but is unlikely to prevent severe cases of digoxin toxicity.